Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Yasmin and Roaccutane

(42 Posts)
girlnextdoor Sun 20-Jul-08 11:36:22

My DD is being given Roaccutane for acne. She is also being advised to take Yasmin- she is not sexually active, but that may of course change ( she is at uni).

She has tried Dianette and had awful nausea and depression but we are assured yasmin is lower dose and better.

Anyone experience of this OC?

girlnextdoor Sun 20-Jul-08 11:37:41

p.s the Yasmin is because of birth defects associated with Roaccutane, and the manufacturers insist on contraception and pregnancy tests each month.

notasheep Sun 20-Jul-08 11:39:24

Has she been on Oxytetracycline for acne?

girlnextdoor Sun 20-Jul-08 11:40:43

yes- everything- she has been under a dermo privately for over 2 years and this is the last resort.

notasheep Sun 20-Jul-08 11:46:19

What a nightmare-I was terrible acne sufferer and still get huge squirt on the mirror ones at the age of 44yrsshock

BUT do look at the positive side,having greasy skin i look so much younger than my friends,no horrible wrinkly lines from dry skingrin

Lots of sunshine helps too

Sorry no experience of Yasmin,just the Acne

fourlittlefeet Sun 20-Jul-08 11:50:25

I got put on the pill in preparation for roaccutane before I was 'needing' a pill too. its a legal thing.

didn't take Yamin though. I had horrible problems with dianette as well, made me feel awful and gave me panic attacks. ended up using marvalon. roaccutane amazing, it really helped. bit scary when you read what it does to you though; defo wouldn't want to get pregnant on it!

melpomene Sun 20-Jul-08 11:55:11

Sorry, this is no help at all but am I the only one who looked at the thread title and thought this was a baby naming thread?

fourlittlefeet Sun 20-Jul-08 12:04:21

lol

girlnextdoor Sun 20-Jul-08 12:04:26

fourlf- thanks!

mel- lol, well, some one might grin

AttilaTheMeerkat Sun 20-Jul-08 13:53:08

girlnextdoor,

Think your daughter's been mucked about. Why has the dermatologist seemingly done no assessment to find out what the underlying cause of the acne is?.

It will certainly be in your daughter's interests to find the underlying CAUSE of the acne as well as treating the symptoms. My guess is that its something like PCOS.

All the pills you mention can also be taken by women who present with a hormonal condition called PCOS (polycystic ovarian syndrome). These pills have anti androgenic qualities so help skin. Has she ever had blood tests done to see what her LH and FSH levels are like?. It ought to be checked out; an imbalance of LH to FSH would be indicative of there being such a problem.

I would try and determine whether PCOS is actually the root cause (she needs to see a gynaecologist or endocrinologist - you need a referral via your GP). Many derms don't always test for PCOS and only treat the symptoms rather than the cause. This is why I suggest the above.

girlnextdoor Sun 20-Jul-08 15:10:00

attila- thanks for your comments. My daughter does not have any other symptoms indicative of PCOS.

I am sorry to disagree when you are trying to help, but she is not being mucked about . her dermatologist is excellent and very experienced in prescribing Roaccutane. We have not rushed into this and in fact have used many other drugs etc for 2 years to try to help.

Not everyone who has acne has PCOS, you must agree?

I was posting to ask if anyone had taken these two drugs at the same time. it is a LEGAL requirement that TWO methods of contraception are used when taking Roaccutane.

Hadassah Sun 20-Jul-08 15:19:49

I was on Dianette and Roaccutane for the full length of Roaccutane treatment and it was just fine. Having said that, I was on Dianette before starting Roaccutane, and never had any problems with it. After finishing Roaccutane I changed to Yasmin and, once again, have not had any problems as far as I can tell. So I reckon there is a very good chance that your daughter will do just fine on Yasmin and Roaccutane.

girlnextdoor Sun 20-Jul-08 15:54:24

Thankssmile

umberella Sun 20-Jul-08 15:56:53

lol, i had to look twice there -thought this was a names thread and was about to post WTF???!

girlnextdoor Sun 20-Jul-08 16:02:08

well, there's bound to be a first-grin

AttilaTheMeerkat Sun 20-Jul-08 16:57:25

Hi girlnextdoor

You may feel that your daughter has not been mucked about thankfully but the question still remains:-

Why has the dermatologist seemingly done no assessment to find out what the underlying cause of the acne is?. Do you think this person knows why this has happened?.

There is an underlying cause, it may well not be PCOS but it needs to be confirmed or ruled out. Treating the symptoms alone does nothing to address why it is happening in the first place.

girlnextdoor Sun 20-Jul-08 17:58:36

atilla- tell me more please- what is your experience of acne and what would you suggest as both investigations and treatment?

are you an acne sufferer yourself-or do you have medical knowledge?

My daughter's acne is caused by over-production of oil in the sebacious glands and bacteria affecting her pores. She does respond to antibiotics, but is becoming tolerant to them.
The oil production is hormonally based- which is why she tried Dianette.

You seem very sceptical of the treatment she is having- don't know why, as I am the last person to put drs on pedestals, and I am very happy with the one we have- she's a gem.

Do you have as much knowledge as our specialist on this please?

notasheep Sun 20-Jul-08 18:10:43

I didnt have PCOS just very greasy skin!

girlnextdoor Sun 20-Jul-08 18:14:54

precisely- the oil is produced because of the level of androgens in the body. If you read anything on acne, this is the case, although obviously PCOS is another cause.

And as as many males as females get acne, then it is not all down to PCOS.

Atilla- if you don't ,mind me saying so, you seem to have a bit of an axe to grind on this one.

Have you had a bad experience or something?

ruty Sun 20-Jul-08 18:22:50

have to say i tried everything under the sun for m y acne - oxytetracycline, dianette [made my face swell up] the lot, and only when i took a course of Roaccutane did it clear up properly - it was a wonderful liberation. Saw a very good dermatologist who was reluctant to prescribe it bu twhen she saw how desperate i was did, and it was great. However she told me in no uncertain terms how dangerous it was if i were to get pregnant [told her i was still a virgin but she didn't believe me!]
Sometimes i think Roaccutane is the onyl thing that will work. I did read a study about it being possibly linked to teenage depression though.
[i didn't have PCOS or any other underlying syndrom either]

girlnextdoor Sun 20-Jul-08 18:29:51

Thanks ruty- glad it worked for you.

We have been through all the discussions of depression etc many times- that is the reason that my daughter has scheduled taking it over the summer hols rather than 4 months back when she was at uni doing exams.

The dr has taken her mobile no. and says she will keep in contact with her and that my DD has to contact her immediately if she feels low etc etc. However, she says that in 20 years of prescribing Roaccutane, she has only had 2 incidents of severe depression. She also has a DD a few years younger and said that if it were her daughter, she would use it.
Without it, there is the danger i=of life-long scarring etc as well as poor self-esteem,and my DD has put up with it for 6 years, trying everything else first.

Califrau Sun 20-Jul-08 18:30:47

Message withdrawn at poster's request.

StarlightMcKenzie Sun 20-Jul-08 18:31:30

Message withdrawn

CantSleepWontSleep Sun 20-Jul-08 18:48:02

Wishing your daughter the best of luck gnd. No experience of Yasmin but I did use Roaccutane for a year in my early 20's. Unfortunately I still suffer from acne now at age nearly 35, but the drug did largely clear up the condition on my back, which used to be terrible.

I did sadly suffer some horrible side effects though, so hoping your daughter is luckier on that front.

girlnextdoor Sun 20-Jul-08 19:41:08

starlight- LH is your lutenising hormone and FSH is your Follicle Stimulating Hormone- obviously if they are not working as they should you might have weird periods or be infertile.

You would need to see a gynae to check your hormone profile and see if ti related to your tiredness- but as a lay person, I would also suggest you have your thyroid checked- a sign of underactive thyroid is weight gain, tiredness and often heavy periods.

can't sleep- thanks for your post- sorry your acne came back .

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now